Alert archive / Michigan / Special Weather Statements in 2021

Special Weather Statement, NWS Grand Rapids, MI

August 11, 20217 counties in Michigan

NWS Grand Rapids, MI issued this special weather statement at Aug 11, 2021, 1:39 PM EDT for 7 counties in Michigan. It was in force for 2 hr. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 11, 2021, 1:39 PM EDT (17:39 UTC)
Expired
Aug 11, 2021, 3:45 PM EDT
In force
2 hr
Issued by
NWS Grand Rapids, MI
Hail
0.00 in
Wind
50

Counties Clinton County, MI, Eaton County, MI, Gratiot County, MI, Ingham County, MI, Ionia County, MI, Jackson County, MI, Montcalm County, MI

The radar

The Grand Rapids radar (KGRR), 50 km from the middle of the area, began a volume at 17:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 11, 2:20 PM EDTTSTM WND DMG3 Sw Parma, MISEVERAL LARGE OAK TREES DOWN ON CONCORD ROAD BETWEEN ERIE ROAD AND KING ROAD.
Aug 11, 2:25 PM EDTTSTM WND DMG1 E Parma, MILARGE HEALTHY TREE SNAPPED HALFWAY UP TRUNK. DAMAGE TO TWO CARS.
Aug 11, 2:26 PM EDTTSTM WND DMG2 W Sandstone, MIMANY LARGE LIMBS DOWN IN CEMETERY NEAR MICHIGAN AVE AND CHAPEL RD.
Aug 11, 2:31 PM EDTTSTM WND DMG2 Se Sandstone, MIPHOTO OF LARGE TREE FALLEN ACROSS POWER LINES AT ARBOR HILLS GOLF COURSE, RELAYED VIA SOCIAL MEDIA. TIME ESTIMATED FROM RADAR.
Aug 11, 2:36 PM EDTTSTM WND GST 403 Nne Edgemont Park, MIASOS STATION KLAN LANSING.
Aug 11, 2:43 PM EDTTSTM WND GST 463 Ene Sandstone, MIASOS STATION KJXN JACKSON COUNTY-REYNOLDS FIELD AIRPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 5.7 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2021-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 106 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2021-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 169 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
106 J/kg
Mixed-layer CIN
-290 J/kg
Mixed-layer LCL
1220 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
169 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

970 
WWUS83 KGRR 111739
SPSGRR

Special Weather Statement
National Weather Service Grand Rapids MI
139 PM EDT Wed Aug 11 2021
 
MIZ051-052-058-059-065>067-074-111945-
Montcalm MI-Clinton MI-Gratiot MI-Ingham MI-Ionia MI-Eaton MI-
Barry MI-Jackson MI-
139 PM EDT Wed Aug 11 2021

...Strong thunderstorms will impact portions of Jackson, Ingham, 
Gratiot, Ionia, Barry, Clinton, Eaton and Montcalm Counties through 
345 PM EDT...

At 138 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles north of Greenville to near Union City.
Movement was east at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Lansing...             Jackson...             Ionia...
Alma...                Charlotte...           Greenville...
Mason...               St. Johns...           Hastings...
Belding...             Eaton Rapids...        Portland...
Ithaca...              Stanton...             East Lansing...
Grand Ledge...         St. Louis...           Potterville...
Lake Odessa...         Leslie...              

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

A Severe Thunderstorm Watch remains in effect until 500 PM EDT for
south central, central and southwestern Michigan.

&&

LAT...LON 4242 8472 4242 8527 4329 8531 4330 8556
      4347 8556 4346 8439 4207 8432 4207 8471
TIME...MOT...LOC 1738Z 260DEG 30KT 4330 8526 4210 8518 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

$$

LAURENS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this special weather statement went out at Aug 11, 7:11 AM EDT, 6 hours 28 minutes earlier.

Area forecast discussion, Aug 11, 7:11 AM EDT, 6 hours 28 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
711 AM EDT Wed Aug 11 2021

LATEST UPDATE...
Aviation

.SYNOPSIS...
Issued at 315 AM EDT Wed Aug 11 2021

- Another Round of Strong/Severe storms this evening

- Fair and cooler for the weekend

&&

.DISCUSSION...(Today through next Tuesday)
Issued at 315 AM EDT Wed Aug 11 2021

- Another Round of Strong/Severe storms this evening

We are in a Enhanced Risk for severe weather this evening as an
MCS is expected to move into northern Lower Michigan in the late
afternoon and move southeast into a juicy airmass with CAPE
values of 3000 to 4000 J/kg and deep layer shear values around 30
knots. This environment could support both strong downdrafts from
multicell pulse storms as well as bowing lines and even a few
discrete supercells ahead of the main batch of storms.

The time frame is expected to be from around 6 pm across the
northern zones to 9 pm across the south, give or take a couple
hours. Although rain rates could be very high given p-wats around
2 inches, MBE vectors show storm motion around 20 knots in the
evening and the likelihood of cold pool generation and
maintenance also indicates the forward progress of storms with
heavy rain should be great enough to limit the flood threat.

- Fair and cooler for the weekend

Showers and thunderstorms are possible again on Thursday as the
cold front moves through. There is a marginal risk of severe
weather at this time. Dew points will crash from the 70s to the
50s by the end of the week with Canadian high pressure providing a
comfortable and fine weather weekend as upper troughing keeps the
hot and humid air suppressed to the south and west. We will have
to watch future model trends of the northward progress of a
recurving tropical cyclone early next week, but the vast majority
of ensemble members currently keep the rains associated with it to
the east of the Great Lakes.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 711 AM EDT Wed Aug 11 2021

Except for some light fog early this morning with visbys 3 to 5
miles, VFR conditions should prevail through this afternoon.
Another round of thunderstorms late this afternoon and into this
evening could bring strong gusty winds over 40 knots. Otherwise
southwest winds will increase during the morning with gusts over
20 knots through the afternoon and evening.

&&

.MARINE...
Issued at 315 AM EDT Wed Aug 11 2021

Southwest winds will gust over 25 knots today and tonight ahead of
a cold front. Thunderstorms could also bring wind gusts over 40
knots this evening. Conditions will improve by the weekend as high
pressure builds in.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement through late tonight for MIZ037-043-050-
     056.

LM...Small Craft Advisory until 3 AM EDT Thursday for LMZ844>849.

&&

SYNOPSIS...Ostuno
DISCUSSION...Ostuno
AVIATION...Ostuno
MARINE...Ostuno
Hazardous weather outlook, Aug 11, 12:03 PM EDT, 1 hour 36 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
1203 pM EDT Wed Aug 11 2021

MIZ037>040-043>046-050>052-056>059-064>067-071>074-120745-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
1203 p EDT Wed Aug 11 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This afternoon and Tonight

There is an Enhanced Risk of severe weather for this afternoon and
evening. The main threat will be damaging winds. Secondary threats
will be large hail, tornadoes and heavy rain.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a marginal risk for severe weather on Thursday. The main
threat will be damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

LMZ844>849-120745-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
1203 pM EDT Wed Aug 11 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This afternoon and Tonight

Winds and waves will create hazardous conditions for small craft
and swimmers. Thunderstorms this evening could bring wind gusts
over 40 knots.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms with strong gusty winds are possible on Thursday.

In the hours before

Local storm report, Aug 11, 12:59 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1259 PM EDT WED AUG 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1253 PM     TSTM WND GST     2 S HOLLAND             42.75N 86.10W
08/11/2021  M48 MPH          ALLEGAN            MI   ASOS

            ASOS STATION KBIV W MICH REGIONAL ARPT.

&&

JSK
Local storm report, Aug 11, 1:06 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
106 PM EDT WED AUG 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0103 PM     HAIL             3 ENE BEECHWOOD         42.82N 86.08W
08/11/2021  E0.25 INCH       OTTAWA             MI   TRAINED SPOTTER

            120TH AND JAMES ST.

&&

JSK
Special weather statement, Aug 11, 1:07 PM EDT, 32 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
107 PM EDT Wed Aug 11 2021

MIZ057-111830-
Kent MI-
107 PM EDT Wed Aug 11 2021

...A strong thunderstorm will impact portions of Kent County through
230 PM EDT...

At 106 PM EDT, Doppler radar was tracking a strong thunderstorm near
Zeeland, or 8 miles northeast of Holland, moving east at 55 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Grand Rapids...        Lowell...              Wyoming...
Kentwood...            Walker...              Grandville...
East Grand Rapids...   Rockford...            Sparta...
Caledonia...           Ada...                 Grattan...
Cedar Springs...       Kent City...           Sand Lake...
Casnovia...            Cutlerville...         Belmont...
Alto...                Alaska...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 500 PM EDT for
southwestern Michigan.

&&

LAT...LON 4329 8532 4277 8531 4277 8578 4329 8579
TIME...MOT...LOC 1706Z 252DEG 49KT 4283 8595

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

LAURENS
Special weather statement, Aug 11, 1:28 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
128 PM EDT Wed Aug 11 2021

MIZ072-073-111830-
Kalamazoo MI-Calhoun MI-
128 PM EDT Wed Aug 11 2021

...Strong thunderstorms will impact portions of Calhoun and Kalamazoo
Counties through 230 PM EDT...

At 127 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Richland to near Schoolcraft. Movement was
east at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Galesburg, Richland and Gull Lake around 135 PM EDT.
  Level Park-Oak Park around 145 PM EDT.

Other locations in the path of these storms include Springfield,
Battle Creek, Brownlee Park, Union City, Burlington, Marshall and
Homer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 500 PM EDT for
south central and southwestern Michigan.

&&

LAT...LON 4207 8566 4242 8555 4242 8472 4207 8471
TIME...MOT...LOC 1727Z 265DEG 29KT 4238 8549 4210 8558

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

LAURENS
Local storm report, Aug 11, 1:35 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
135 PM EDT WED AUG 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0129 PM     TSTM WND GST     3 NE PORTAGE            42.23N 85.55W
08/11/2021  M48 MPH          KALAMAZOO          MI   ASOS

            ASOS STATION KAZO KZOO/BATTLE CREEK INTL
            AIRPORT.

&&

JSK
Special weather statement, Aug 11, 1:39 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
139 PM EDT Wed Aug 11 2021

MIZ051-052-058-059-065>067-074-111945-
Montcalm MI-Clinton MI-Gratiot MI-Ingham MI-Ionia MI-Eaton MI-
Barry MI-Jackson MI-
139 PM EDT Wed Aug 11 2021

...Strong thunderstorms will impact portions of Jackson, Ingham,
Gratiot, Ionia, Barry, Clinton, Eaton and Montcalm Counties through
345 PM EDT...

At 138 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles north of Greenville to near Union City.
Movement was east at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lansing...             Jackson...             Ionia...
Alma...                Charlotte...           Greenville...
Mason...               St. Johns...           Hastings...
Belding...             Eaton Rapids...        Portland...
Ithaca...              Stanton...             East Lansing...
Grand Ledge...         St. Louis...           Potterville...
Lake Odessa...         Leslie...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 500 PM EDT for
south central, central and southwestern Michigan.

&&

LAT...LON 4242 8472 4242 8527 4329 8531 4330 8556
      4347 8556 4346 8439 4207 8432 4207 8471
TIME...MOT...LOC 1738Z 260DEG 30KT 4330 8526 4210 8518

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

LAURENS

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 8:46 PM EDTSpecial Marine WarningGRR59 min
Aug 10, 9:22 PM EDTSpecial Weather StatementGRRAllegan, Barry, Calhoun, Clare, Clinton, Eaton and 16 more3 hr
Aug 10, 9:40 PM EDTSevere Thunderstorm WarningGRRAllegan, Mason, Muskegon, Oceana, Ottawa, Van Buren73 min
Aug 10, 10:02 PM EDTSevere Thunderstorm WarningGRRBarry, Kalamazoo, Kent, Lake, Newaygo58 min
Aug 10, 10:41 PM EDTSevere Thunderstorm WarningGRRCalhoun, Eaton, Ionia, Mecosta, Montcalm, Osceola64 min
Aug 10, 11:09 PM EDTSevere Thunderstorm WarningGRRClare, Clinton, Gratiot, Ingham, Isabella, Jackson66 min
Aug 11, 11:45 AM EDTSpecial Marine WarningGRR90 min
Aug 11, 12:40 PM EDTSpecial Weather StatementGRRKent65 min
Aug 11, 12:51 PM EDTSevere Thunderstorm WarningGRRAllegan, Ottawa28 min
Aug 11, 1:07 PM EDTSpecial Weather StatementGRRKent83 min
Aug 11, 1:28 PM EDTSpecial Weather StatementGRRCalhoun, Kalamazoo62 min
Aug 11, 1:56 PM EDTSevere Thunderstorm WarningGRRCalhoun38 min
Aug 11, 2:08 PM EDTSevere Thunderstorm WarningGRRJackson58 min
Aug 11, 2:11 PM EDTSevere Thunderstorm WarningGRRClinton, Gratiot, Ionia, Montcalm49 min
Aug 11, 2:38 PM EDTSevere Thunderstorm WarningGRRIngham34 min
Aug 11, 6:26 PM EDTSpecial Marine WarningGRR2 hr
Aug 11, 7:32 PM EDTSevere Thunderstorm WarningGRRMuskegon43 min

Nearby

Special Weather Statements in Michigan, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.